Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Advice on taking Ritalin for ME/CFS?

Discussion in 'General Treatment' started by serg1942, Nov 14, 2014.

  1. serg1942

    serg1942 Senior Member

    Messages:
    383
    Likes:
    641
    Spain
    Hi everybody,

    I've decided to give Ritalin a try to help me study. My energy status may be around a 50%, but it is quite unstable and now worse due to the Herx caused by ABX to treat Lyme.

    I've been taking coffee to study during the last years, but it is actually wrecking my gut, so my ME/CFS-Lyme Doctor has explained that he doesn't think it is incompatible to take a CNS stimulant with the treatment for Lyme. He however could not prescribe any anphetamine because they are not commercialized in his country.

    That's why, here in Spain I have been able to find Ritalin (although my first option was adderall, but it is not available here either), which has been prescribed by my Spanish doctor, who unfortunately does not have experience on ME/CFS.

    I have read everything I have found on dosages of Ritalin, but they are mainly intended to treat ADHD or similar conditions. But actually there's very little info on ME/CFS.

    I'd appreciate if some of you who are taking or have taken this drug, could explain what way have you found to be the best to take it (when, how much, how many times a day, etc.).

    My intention is to take t only for studying, so I guess my main question would be if it is something to take every day so that the body get used to it (such as with many other phycotropics) , and in order to avoid the withdrawal when you don't take it, or rather, whether it'd be better just to take it the days of study. (Meaning, if I could take it like coffee, only when I want it)

    Also, I will need soon to take ABX quite hard for the stomach, so I'll require to take omeoprazol, which I have read reduces significantly the absortion of ritalin. Has any of you found the same dilemma?

    I am followed by a doctor and I am perfectly aware that any comments from you won't have any medical value. Rather, they will help me to find, together with my doctor, the best way to take it, with the less possible deleterious effects.

    Thanks in advance!
    Sergio
     
    Last edited: Nov 14, 2014
  2. JAM

    JAM Jill

    Messages:
    419
    Likes:
    475
    My experience says to take it only when you need it. I only took it once, at a very low dose, and it slowed the world down. I felt very drugged, it did too good a job of helping me concentrate, I was hyper-focused. I hope it helps you.
     
    Hanna, serg1942 and Sushi like this.
  3. Ruthie24

    Ruthie24 Senior Member

    Messages:
    198
    Likes:
    392
    New Mexico, USA
    I was prescribed 5 mg BID but by the end of the second day I had a migraine and it was really triggering my hyper-POTS symptoms. I cut back to 2.5 mg QD taking it along with NADH which seemed to be working well except that I felt so much better I immediately tried to start exercising again which led to a crash. Now I'm just taking it on days when I need it to help with extra concentration or energy. My understanding is you are supposed to take it on an empty stomach.

    Good luck with your trial of it. I found it to be helpful but have learned I have to take it judiciously.
     
    serg1942 and Sushi like this.
  4. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,643
    Left Coast
    I loved it. I always got the short acting ones so I wouldn't be up all night. I've found Concerta and Adderal stayed in my system for over 22 hours!

    My preferred kind was Focalin. It works for about 4 or 5 hours, has a slow taper and has a side effect of putting you in a good mood.

    It'll be trial and error but if you have a doc working with you I wouldn't hesitate. Another option to try is Modalert. I'm not sure what it's called there. Look into that too.
     
  5. Sushi

    Sushi Senior Member Albuquerque

    Messages:
    14,268
    Likes:
    21,384
    Albuquerque
    @serg1942

    Sorry that you can't get adderall as I've taken both it and ritalin at different times and ritalin gave me a nasty "dump" when it wore off. Adderall is 4 amphetamine salts with different half lives so it doesn't wear off all at once.

    That said, for me, about 2.5 mg of adderall was very helpful and I took it as needed, not daily. I didn't develop a tolerance to it taken in this way. I don't know if ritalin dosing is the same as adderall but I expect you can find that out.

    My prescription for adderall came from an autonomic doctor. His theory was that it increased blood flow to the reticular activating center of the brain.

    Good luck!
    Sushi
     
  6. searcher

    searcher

    Messages:
    565
    Likes:
    1,959
    SF Bay Area
    I am pretty certain that Sushi and I have posted on similar threads in the past and we have had a really similar experience with adderall. I used to try to take normal ADHD doses and it was way too much for me. I find 2.5-5 mg of adderall to be the sweet spot, and it works best if I don't take it every day.

    I also found that adderall worked better than ritalin for me, but I don't know if you can get adderall over there. The doctor who prescribed it to me initially didn't know about ME/CFS, and prescribed 30 mg a day. Since 5 mg is 1/6 of his recommended dosage, I would probably try a similar ratio of trial ME dosage/recommended ADHD dosage.

    I haven't tried Focalin but have heard good things.
     
    serg1942 and Sushi like this.
  7. Sparrow

    Sparrow Senior Member

    Messages:
    691
    Likes:
    858
    Canada
    In my unprofessional experience (just a patient who took it for a while), as I recall, Ritalin is one of those medications where if you take it every day, you may need to increase the dose eventually because your body will get accustomed to it.

    I took it for a while before I had my ME diagnosis. For me, it made me almost drunk and very energized at a low dose. ...Which was fun, and did let me get a lot of extra stuff done, but was too much for me. Should have been on an even lower dose, I think. Either way, the low when it wore off wasn't worth it for me. It was like I didn't actually have any extra energy, I was just using a week's worth all at once. My body just wasn't able to replenish my reserves again before the next dose, so every day the after-low got progressively worse and worse, until I was just literally sitting there in a lump waiting for the next day's dose so I could function. Became clear that it wasn't having an overall positive effect for me.
     
    Hanna and serg1942 like this.
  8. barbc56

    barbc56 Senior Member

    Messages:
    3,639
    Likes:
    4,984
    Supposedly, those who really need the medication won't get as many side effects nor get addicted, at least as easily, as the general popilation, because the body needs it to "normalize"the brain. I've also heard the same thing about pain killers but I have no idea if either statement is true or not.

    My experience with Provigil, taken as needed for EDS , other than maybe once or twice over 10 years, is that it doesn't make me feel high or nervous like I do when I've had too much caffeine. Yet, I know Provigil is also used as a street drug.

    Go figure.
    Barb
     
  9. serg1942

    serg1942 Senior Member

    Messages:
    383
    Likes:
    641
    Spain
    Thank you all for your replies and for letting me know your experiences, I do really appreciate it!

    It seems we all are different, but it also seems clear that you cannot make magic when it comes to create energy... If the necessary conditions are not there in order to synthesize/recycle ATP, you can cheat the body for a while, but eventually you'll have to pay...

    I am wondering though if, after a few weeks on a regular dose, some transcriptional changes may occur in the body so that more ATP is allowed to be recycled... I'll see...

    In anyway, this is the first day I take 5 mg in the morning, and I feel like having taken a couple of coffees, without being as nervous as they would make me... So yes, it seems it will help with studying (I'll have to figure the proper doses so that it does not affect my sleep), but I don't feel "a fake energy" as I have read happens to some patients... Probably this effect is more often seen with patients who have OI as one of their main issues, which is not my case. But yes, definitely it pretty much takes away the sleepiness, and the brain fog, so hopefully it'll "do the work"...

    Best wishes!
    Sergio
     
    Sushi and Hanna like this.
  10. Johnskip

    Johnskip Senior Member

    Messages:
    141
    Likes:
    91
    top neurologist at Penn gave me Ritalin? will it help
    does it help ?
     
    Last edited by a moderator: Apr 28, 2017

See more popular forum discussions.

Share This Page